Illinois, 2022

Hail and Damaging Winds in Illinois, June 17, 2022

June 17, 2022 · NWS PAH · 16 events in 13 counties and zones

An organized complex of thunderstorms moved southeast across southern Illinois during the early morning hours. The leading edge of the storms was accompanied by strong winds, which resulted in areas of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$211,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An organized complex of thunderstorms moved southeast across southern Illinois during the early morning hours. The leading edge of the storms was accompanied by strong winds, which resulted in areas of wind damage. The damaging winds were fairly widespread north of the Marion/Carbondale area. Places from Du Quoin and Mount Vernon east to Mount Carmel and Carmi reported pockets of significant wind damage, including roof damage and downed trees and power poles. Further south, damage was mainly confined to isolated tree damage. The combination of mid-level dry air and very moist low levels, characterized by surface dew points in the 70's, produced strong downdrafts. Although deep-layer wind shear was generally less than 25 knots, the established cold pool with the storm complex sustained the surface gust front. An upper-level ridge across the Plains and a trough over the Northeast produced a northwest wind flow that steered early-day thunderstorm clusters into the lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 1:15 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 17, 1:15 AM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
215 AM CDT Fri Jun 17 2022

.SHORT TERM...(Today through Sunday night)
Issued at 215 AM CDT Fri Jun 17 2022

With all the models showing the convection in northern MO diving
southeastward and into/across our FA this morning, we're not going
to deviate too much from the inherited broad brush approach for
pops/areal coverage. We'll focus on the pre noon hours, when
moisture/instability/lift parameters are cumulatively maximized
for the activity to hit. This will result in pops from slight
chance in the southwest, to high chance to likely in the north. We
remain in a marginal risk not much different than 24 hours
ago...with wind/hail the hazards at 5%.

As the wave departs this afternoon, pops should wind down, and as
clouds disperse, the airmass again heats up. A heat advisory over
our southwest half of the region retains its need, with HI's
100-105 across the area, maybe pushing 110 in our 2 western-most
Ozark counties.

It takes another 12 hours or so to start to realize it, but the
weekend still features dew points diving into the 50s as the
consistently forecasted Omega pattern develops. Northeasterlies
that only slightly veer with time will fetch comfortably
cooler/drier air in for the ensuing 48-72 hours, resulting in a
welcomed return to highs in the 80s, and lows in the upper 50s and
lower 60s.

.LONG TERM...(Monday through Thursday)
Issued at 215 AM CDT Fri Jun 17 2022

The main focus in the period will be the return of above average
temps as a mid level ridge dominates across the central CONUS.
Deterministic models are in good agreement through Wednesday as
tranquil conditions will prevail with light southerly winds. Highs
on Monday will reach the mid 90s with lows near 70 degrees. RH
values will be low with dewpoints in the mid to upper 50s.

Tuesday/Wednesday will likely be the warmest days of the week as the
ESAT's show 850 mb temps maxed out well into the 90th percentile.
Between daily diurnal heating and sufficient soil moisture
evaporation, see no reason to adjust the NBM with high temps near
100 degrees. Lows once again will be warmer in the mid 70s. Winds
will also have more of a westerly component causing a slight
increase in moisture advection. Dewpoints by Wednesday look to
return to the mid 60s causing heat indices to rise near 105 degrees
once again. Will need to monitor the middle of the week for
excessive heat concerns.

Models begin to differ Wednesday night into Thursday as the big
question will be how quickly a trough arrives in the NW CONUS,
which will have implications on how much the aformentioned ridge
is able to flatten out. A slower trough on the west coast would
allow for another trough across the Great Lakes to have a bigger
influence, causing a frontal boundary to move towards the FA.
Regardless, the better forcing and deep layer moisture looks to
remain well north so confidence is low in pcpn chances at this
time. Made a few adjustments to the grids as the NBM seemed too
fast with a slight chance for pcpn across our northern areas
Wednesday night given the lack of forcing. Any showers or storms
are more likely to be diurnally driven during the day Thursday
with high temps running a few degrees cooler.

&&

.AVIATION...
Issued at 215 AM CDT Fri Jun 17 2022

A southeastward diving complex of storms is anticipated to hit
the FA around next issuance time, however, confidence in storms
reaching any TAF site is low. For now we have a VCTS for a few
hours this morning from MVN through EVV and OWB. It cannot be
ruled out farther southwest, but the chance is not high enough to
mention at this time. Winds will start out light from the
southwest and then will veer to west and eventually northwest by
late afternoon, excepting convective outflow perturbating the
winds temporarily.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ088-089-092>094.

MO...Heat Advisory until 8 PM CDT this evening for MOZ086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>006-008-009.

&&
Hazardous weather outlook, Jun 17, 5:04 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
604 AM CDT Fri Jun 17 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
604 AM CDT Fri Jun 17 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Severe thunderstorm watch number 381 is in effect for parts of
southeast Missouri, southern Illinois, southwest Indiana, and
northwest Kentucky until 11 AM CDT. The storms will contain a
threat for damaging winds and hail. Refer to the Watch product for
details.

A Heat Advisory is in effect for parts of southeast Missouri,
southwest Illinois, and far western Kentucky. Refer to the
product for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a brief respite this weekend, dangerous heat returns with
high temperatures in the triple digits forecast by the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

The radar

The Evansville,IN radar (KVWX), 107 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 17, 5:30 AM CST to 5:45 AM CST
Where
Jefferson County, Dix to 2 mi E of Mt Vernon
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.430, -88.930

There were numerous reports of power outages in Jefferson County. Numerous tree branches and limbs were down in and near Mt. Vernon. Shingles were blown off a few roofs. Large trees were blown down at Dix.

Thunderstorm Wind, Wayne

When
June 17, 5:35 AM CST to 5:41 AM CST
Where
Wayne County, 2 mi W of Johnsonville to 6 mi N of Cisne
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.520, -88.567

Emergency management estimated winds gusted to 65 mph. Sporadic tree damage was reported across northern Wayne County. Power lines and trees were down near Johnsonville. Six miles north of Cisne along the Clay County line, five to six power poles were down on U.S. Highway 45. Cisne was out of power for 15 hours due to the downed poles.

Thunderstorm Wind, Perry

When
June 17, 5:35 AM CST to 5:45 AM CST
Where
Perry County, 5 mi NNE of Tamaroa to Du Quoin
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.197, -89.195

Strong winds accompanied a line of storms across Perry County. Two homes sustained major damage in Du Quoin. Some of the damage was due to trees falling on them. A large tree limb fell through one home. Five miles north-northeast of Tamaroa, a tree fell on a home.

Thunderstorm Wind, Franklin

When
June 17, 5:40 AM CST
Where
Franklin County, 1 mi NE of Valier
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.030, -89.037

Strong winds swept across northwest Franklin County. Gusts were estimated near 60 mph by the general public.

Thunderstorm Wind, Jackson

When
June 17, 5:50 AM CST
Where
Jackson County, Grand Tower
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
37.630, -89.500

Tree limbs and power lines were down.

Thunderstorm Wind, Franklin

When
June 17, 6:00 AM CST
Where
Franklin County, Thompsonville
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
37.920, -88.770

Trees were down on power lines. Large limbs were blown down. A pool was blown apart, and a lawn mower was flipped by the wind.

Thunderstorm Wind, Edwards

When
June 17, 6:00 AM CST
Where
Edwards County, Albion
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
38.380, -88.050

Lots of tree damage was reported. A tree fell on a home.

Thunderstorm Wind, Hamilton

When
June 17, 6:10 AM CST
Where
Hamilton County, Broughton
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
37.930, -88.450

Tree and shed damage was reported. A window air conditioning unit was blown out.

Thunderstorm Wind, Saline

When
June 17, 6:10 AM CST
Where
Saline County, 3 mi NNW of Harrisburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.770, -88.571

Five trees were blown down.

Thunderstorm Wind, Union

When
June 17, 6:10 AM CST
Where
Union County, Anna
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.470, -89.250

Tree limbs up to around 3 inches in diameter were broken.

Hail, Union

When
June 17, 6:12 AM CST
Where
Union County, Anna
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.470, -89.250

Thunderstorm Wind, Wabash

When
June 17, 6:15 AM CST
Where
Wabash County, Mt Carmel
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
38.420, -87.770

Several power lines and trees were down. At least one tree landed on a house. Numerous tree limbs were down. A downed power line blocked Illinois Route 1 and 15.

Thunderstorm Wind, White

When
June 17, 6:15 AM CST to 6:20 AM CST
Where
White County, Carmi to Carmi Muni Arpt
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.080, -88.170

A few trees were covering roadways in Carmi, as well as numerous branches and debris. A wind gust to 59 mph was measured at the Carmi airport.

Thunderstorm Wind, Johnson

When
June 17, 6:29 AM CST to 6:34 AM CST
Where
Johnson County, 2 mi NNW of Vienna to Vienna
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.447, -88.914

Numerous trees were blown down just northwest of Vienna. Small limbs were down in Vienna.

Thunderstorm Wind, Massac

When
June 17, 6:55 AM CST
Where
Massac County, 3 mi E of Joppa
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.200, -88.796

A tree was down across U.S. Route 45.

Hail, Massac

When
June 17, 7:18 AM CST
Where
Massac County, Brookport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.120, -88.630

Dime to quarter size hail fell at the Ohio River bridge in Brookport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025184, 1025177, 1025191, 1025209, 1025195, 1025207, 1025211, 1025215, 1025224, 1025226, 1025162, 1025213, 1025216, 1025230, 1025234, 1025165.